Anxiety related to the change in the light-- how can I handle this better?
August 11, 2012 4:54 PM Subscribe
Just before fall every year I get this overwhelming anxiety attack that is about the change in the quality of the light-- the sunlight gets this "clear" quality that genuinely makes me feel as though the world is about to crash down on me. This usually puts me in bed for three days and informs my mood for at least two weeks, and it's textbook anxiety stuff. But I wonder-- is there a name for this particular source
of anxiety? Is there a framework I can use to deal with it? Because it's so intense for me that all medications fail and even though it always resolves itself, I need a better way to deal with this annual issue.
posted by mireille to health & fitness (29 answers total) 22 users marked this as a favorite
If this question seems oddly-timed, it's because I live very far north (up by the 60th parallel) and so it's probably closer to fall where I am than where you are. Prior to living here I was in the Pacific Northwest for my whole life, and I had it there too when fall was getting close. This is not about a dread of fall or winter, it's about a sense of dread that's 100% about the change in sunlight.
Oddly enough, I often get this in the spring too, which I can't really explain, but it also has to do with the change in the light. And oddly too, this year I find myself unable to just lay paralyzed in bed-- instead I'm pace-y and keep trying to find projects, none of which are relaxing to me at all. But the issue is still with the clearness of the sunlight, and the impending sense of doom that I feel as a result. I try to go easy on myself, and my husband is ultra-supportive and tries to make me as comfortable as possible, but I'm really tired of being so afraid of nothing for so long (almost two decades now), and so consistently.
If it matters, I'm bipolar (possibly recently graduated to Type 1, differs from one psychiatrist to the next). I take lithium, lamotrigine (Lamictal), Seroquel, Tryptan, clonidine (beta blocker) and Abilify (this one is new, and may be part of the pacing of this year's anxiety attack iteration). I can't take benzos because they were part of my addiction (5 years clean). I do get less major anxiety attacks randomly, and the occasional acute panic attack, but not as frequently as before I was meds-compliant.
Still, I'm pretty damn functional. It's just this highly predictable and disturbing annual thing that gets me.
So my questions are: do you get this? Is there a name for it? Is there a way to get through it that's better than shaking and pacing-- like, things I can tell myself?
I'm looking for answers from personal experience, not advice to get a therapist. I really believe that the collective mind here can provide me with a better range of real-world coping mechanisms for this one issue. If you need clarification on what I mean by the light, please let me know; I'm just assuming that this must be a (relatively) common thing.